Economics at your fingertips  

Sovereign default resolution through maturity extension

Gabriel Mihalache ()

Journal of International Economics, 2020, vol. 125, issue C

Abstract: Sovereign default episodes are resolved by restructuring the debt through renegotiations and implemented by bond swaps and resumption of debt service payments. This process provides debt relief for the sovereign and partially compensates lenders for their losses. In the data, the bulk of such debt relief is implemented by extending the maturity of the debt rather than changing its face value. We augment a standard maturity choice model with a post-default renegotiation phase and study whether it can replicate this observed maturity extension. The model is successful in generating this and other key features of renegotiations and maturity choice, but critically only when we assume that sovereigns continue to be excluded temporarily from financial markets after renegotiation, consistent with the observation that countries do not immediately resume borrowing. In contrast, a version of the model where market access is restored promptly features a counterfactual reduction in maturity, a puzzle for the standard model.

Keywords: Sovereign debt; Maturity choice; Maturity extension; Sovereign default; Renegotiation (search for similar items in EconPapers)
JEL-codes: F34 G11 H63 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign Default Resolution Through Maturity Extension (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2020.103326

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2021-01-25
Handle: RePEc:eee:inecon:v:125:y:2020:i:c:s0022199620300453